helplinedonate
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    
SandyR

Can no longer stop the tremors...what to take?

10 posts in this topic

Hi, I was diagnosed almost 11 years ago at age 41 and so far have been doing extremely well.  I only started Carb/Levadopa about 2 years ago, only 2 a day.  It's been in the last few months that I can no longer make the tremors in my right arm/hand stop once they get going, and I've noticed it's moving to my left side now.  I also have the rigidity and my movements are starting to slow at times.

 

My doctor has been suggesting Mirapex or Requip for years now, but I always refuse because of the sleepy side effects.  I recently read about Comtan, but all of the side effects were mostly falling asleep unexpectedly. I work full time as an executive secretary and can't be drowsy at my desk.  I know I'm fooling myself into thinking I can get by without it, especially now as it seems to be suddenly progressing.  My doc has offered to start me at the lowest dose possible, but I'm still nervous about it.

 

I'm desperately looking for advice....should I just up the Levadopa to about 4 times a day, or start taking something else?  Is there any medication for tremors that does not cause severe drowsiness? 

 

Thank you....

Share this post


Link to post
Share on other sites

I'd try adding one half pill of L-dopa and taking them all by the half pill at closer intervals.  Or a CR (slow release) early in the day and see if that doesn't sustain your relief better.

 

R.

Share this post


Link to post
Share on other sites

I think all you can do is try as different people react differently. I've only been diagnosed for a year. My neuro started me off with ropinirole and then Neupro patches. Neither caused sudden sleepiness but after an initial boost, neither one quite did the job. Switched to carbidopa / levidopa which works better but knocks me out. I still work too, so it's far from ideal. But I haven't started experimenting yet.

Share this post


Link to post
Share on other sites

It is amazing you've done so well for nearly a decade without medication!  When I was diagnosed I was first put on Azilect - shortly after Sinemet was added.  After a couple of years of the above regimen, my MDS added Mirapex and it knocked me out every afternoon.  After a few months on Mirapex I elected to stop taking the drug.  I recently tried Neupro and believe there was definite benefit but after a while I decided the benefits did not outweigh the negatives (mostly that neupro would not stay stuck/finding 14 places on my body every two weeks).  I did not feel the fatigue in the afternoons on Neupro.  I'm not saying I don't feel fatigue - unfortunately that is to be assumed as a PWP.  My MDS put me on Requip XR directly after Neupro and I have found it comparable to Neupro.  With the above stated, I believe most MDS' would encourage you to try a dopamine agonist before increasing Sinemet dosage (due to fears of dyskinesia, etc.). 

Share this post


Link to post
Share on other sites

The Azilect may be worth a try for you. It is expensive, I pay $30.00 month with a good health plan.

I take 1/2 pills of Carb/levo and that works best for me.

 

If you look back through previous posting and replies from Dr. Okun, you will see he almost always suggests moving the dosage of carb/levo closer together.

 

Ggod luck,

Karen

Share this post


Link to post
Share on other sites

Thank you everyone for your responses.  I forgot to mention that about 5 or 6 years ago I tried Azilect.  The only side effect I had from it was a rapid heartbeat, but it was bad enough that I had to stop taking it.  I have no side effects from the Carbidopa/Levadopa. 

 

My MDS is always amazed when he sees me (only once a year) that I am doing so well, but the progression is becoming obvious now.  I feel it and am fully aware of several of the symptoms 24/7, I've just been able to "hide" it.  No one knows I have it unless I tell them, although I have noticed people glancing at my hand lately when the tremors are present, and some have asked me why I'm limping, because my gait has changed. 

 

I will probably make an appointment with my MDS and see what he suggests, and I appreciate any input :)

Share this post


Link to post
Share on other sites

Sandy- I am solely on Requip ER- to combat sleepiness (and avoid an upset stomach)  I take it with dinner, then I sleep most of it off and I start my day with a cup of strong coffee. I have been on it since Oct. and no sudden falling asleep.  The only side effect, and this a big one for some, is when I wake up I usually  dry heave several times. It passes  just do not each things that take a long time to digest the previous evening. The I can eat my breakfast and drink my coffee and go to work. My doctor wants to delay dopamine as long as possible. The Requip helps w/ stiffness and pain, hot flashes and some insomnia but does not seem to help my tremor. Hope this helps.

Share this post


Link to post
Share on other sites

Thank you everyone for your responses.  I forgot to mention that about 5 or 6 years ago I tried Azilect.  The only side effect I had from it was a rapid heartbeat, but it was bad enough that I had to stop taking it.  I have no side effects from the Carbidopa/Levadopa. 

 

My MDS is always amazed when he sees me (only once a year) that I am doing so well, but the progression is becoming obvious now.  I feel it and am fully aware of several of the symptoms 24/7, I've just been able to "hide" it.  No one knows I have it unless I tell them, although I have noticed people glancing at my hand lately when the tremors are present, and some have asked me why I'm limping, because my gait has changed. 

 

I will probably make an appointment with my MDS and see what he suggests, and I appreciate any input :)

I just want to say, "God bless you." That's all.

1 person likes this

Share this post


Link to post
Share on other sites

Thank you Connie :-P

 

I still haven't made an appointment with my MDS, but will in the near future.  The tremors are getting worse every day it seems. I'll go for an hour or two where I can't really stop them, but then I'll go hours with none.

Share this post


Link to post
Share on other sites

Sandy-I am surprised that no one recommended that you check into amantadine for your tremors.  My husband had Parkinson's for about 12 years when his carbidopa/levadopa medication was no longer effective for longer than a couple of hours, which meant he was taking it more frequently, which resulted in dyskinesia (the weaving and bobbing motions).  His neurologist added amantadine twice a day and it make a huge difference.  My husband could then cut back his carbidopa/levadopa (sinemet) to three hours.  This was successful for about two or three years and eliminated the dyskinesia.  Amantadine is not known for a long term solution but it gave him the relief he was seeking.  Ask your MDS about it and see if it works for you.  It is now three years later and the efficacy of amantadine was minimizing so we have gone forward and have explored DBS surgery.  The research shows that it is better to not wait too long for DBS surgery-the screening process is fairly rigorous so you want to get the surgery while you are still reasonably healthy.  Younger is now seen to be better.

Edited by carruthers209

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now